Alert archive / California / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 10, NWS San Diego, CA

August 26, 2010Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 26, 2010, 2:36 PM PDT for Riverside County, California. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2010, 2:36 PM PDT (21:36 UTC)
Expired
Aug 26, 2010, 3:30 PM PDT
In force
54 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-622 J/kg
Mixed-layer LCL
1922 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:00 PM PDT, 36 minutes earlier.

Area forecast discussion, Aug 26, 2:00 PM PDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU AUG 26 2010

.SYNOPSIS...
MINOR COOLING WILL BEGIN TO SPREAD INLAND FROM THE COAST TODAY AS
HIGH PRESSURE WEAKENS SLIGHTLY. MONSOONAL MOISTURE WILL BRING
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH THIS EVENING.
MUCH COOLER FOR FRIDAY THROUGH MONDAY...WITH MARINE LAYER LOW CLOUDS
AND FOG EXTENDING WELL INLAND INTO THE VALLEYS DURING THE NIGHTS AND
MORNINGS. GRADUAL WARMING FOR THE MIDDLE OF NEXT WEEK AS HIGH
PRESSURE OVER TEXAS EXPANDS WESTWARD.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE MARINE LAYER REMAINS ABOUT 1000 FEET DEEP THIS AFTERNOON WITH
PATCHY LOW CLOUDS OVER THE COASTAL WATERS AND AT A FEW BEACHES.
MONSOONAL MOISTURE IN EASTERLY FLOW ALOFT HAS PRODUCED SCATTERED
TSTMS WHICH ARE EXPECTED TO CONTINUE THROUGH THIS EVENING OVER THE
MTNS...DRIFTING OVER THE DESERTS AT TIMES.

THE TROPICAL WAVE THAT HELPED TRIGGER DEEP CONVECTION OVER THE AREA
YESTERDAY AFTERNOON IS RECURVING TO THE NE AROUND THE WESTERN EDGE
OF THE UPPER LEVEL HIGH...EVEN AS THE HIGH BEGINS TO WEAKEN IN
RESPONSE TO A LOW PRESSURE TROUGH MOVING INTO THE PAC NW. AFTERNOON
HIGH TEMPERATURES TODAY WILL BE A FEW DEGREES LOWER THAN IN THE PAST
TWO DAYS...WITH THE MORE NOTICEABLE CHANGE IN THE COASTAL AREAS.

THE LOW PRESSURE TROUGH WILL DEEPEN OVER THE WEST COAST THROUGH THE
WEEKEND...BRINGING MUCH COOLER CONDITIONS WITH INCREASING ONSHORE
PRESSURE GRADIENTS AND A DEEPENING MARINE LAYER. BEGINNING
TONIGHT...THE MARINE LAYER WILL DEEPEN AND LOW CLOUDS AND FOG WILL
RETURN TO THE COASTAL AREAS THEN EXTEND INTO THE INLAND VALLEYS ON
FRIDAY..SAT...AND SUN NIGHTS. THE UPPER LEVEL FLOW WILL TURN
WESTERLY AND DRY OUT THE MID LEVELS AS THE MONSOONAL MOISTURE GETS
PUSHED OFF TO THE EAST. THE INCREASING ONSHORE PRESSURE GRADIENTS
WILL BRING STRONG...GUSTY WEST WINDS TO THE MTNS AND DESERTS.

ON MONDAY...THE TROUGH OF LOW PRESSURE WILL BEGIN TO WEAKEN AND MOVE
INLAND WITH SLOW WARMING RETURNING ON MONDAY. FOR THE MIDDLE PART OF
NEXT WEEK...HIGH PRESSURE OVER TEXAS WILL BEGIN TO EXPAND WESTWARD.
THIS WILL BRING A WARMING TREND...A DECREASE IN THE MARINE LAYER
DEPTH...AND SOME RETURN OF MID LEVEL MOISTURE FOR SOME AFTERNOON
CLOUDS OVER THE MOUNTAINS.

&&

.AVIATION...
282012Z...THROUGH 27/0200 UTC SCT-BKN CU/TCU AND EMBEDDED CBS/TSTMS
WITH BASES FL050-100 TOPS TO FL450...LARGE HAIL ONE INCH OR GREATER
IN DIAMETER AND STG DOWN DRAFTS/SFC WND GUSTS +50 KT. FROM
27/0200-0900 UTC BKN-SCT CONVECTIVE DEBRIS CLOUDS AOA FL120. FROM
27/0900-27/1600 SCT-BKN STRATUS OVER WATER TO 5SM INLAND WITH BASES
FL004-006 AND TOPS FL008...EXPECTED TO IMPACT COASTAL
AIRPORTS...KSNA...KCRQ...KSAN.

&&

.MARINE...
INNER AND OUTER BUOY OBSERVATIONS INDICATE SOUTH SWELL HAS DROPPED
ABOUT A FOOT AND A HALF SINCE WEDNESDAY...AVERAGING ABOUT 4 FEET AT
15 SECONDS...ABOUT A FOOT LOWER THAN GUIDANCE. SINCE THESE NUMBERS
STILL COULD GENERATE 8 FEET ON FAVORED SOUTH FACING BEACHES...PLAN
TO LET THE HIGH SURF ADVISORY RIDE CONTINUE UNTIL 11 PM
TONIGHT...THEN CANCEL IT AND UPDATE SURF FORECAST FOR FRIDAY AT THAT
TIME.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH SURF ADVISORY UNTIL 11 PM PDT THIS EVENING FOR THE BEACHES
     IN THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY
     COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...BALFOUR

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 26, 3:30 AM PDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PDT THU AUG 26 2010

CAZ042-043-048-050-055>058-060>062-270100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
330 AM PDT THU AUG 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FOR THE BEACHES...HIGH SURF ADVISORY. SOUTH SWELL WILL BRING
DANGEROUS RIP CURRENTS TO SOUTH FACING BEACHES. SEE LAXSRFSGX AND
LAXCFWSGX FOR DETAILS.

FOR INLAND AREAS...HIGH PRESSURE WILL BRING HOT DAYTIME TEMPERATURES.

FOR THE MOUNTAINS AND DESERTS AND INLAND VALLEYS...SLIGHT CHANCE OF
THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS FOR LATE MORNING THROUGH
EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF
FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR THE BEACHES THROUGH SATURDAY...SOUTH SWELL WILL BRING DANGEROUS
RIP CURRENTS TO SOUTH FACING BEACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR THE MOUNTAINS...DESERTS...AND
INLAND VALLEYS FROM LATE MORNING THROUGH EARLY EVENING. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

MARTIN

In the hours before

Local storm report, Aug 26, 9:36 AM PDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
936 AM PDT THU AUG 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       1 S BIG BEAR CITY       34.25N 116.85W
08/25/2010  M1.54 INCH       SAN BERNARDINO     CA   MESONET

            PLUS ONE INCH PER HOUR BETWEEN 1145-1245 PDT. TOTAL 1.54
            INCHES BETWEEN 1045-1345 PDT.

0103 PM     FLASH FLOOD      1 W FOREST FALLS        34.09N 116.94W
08/25/2010                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            TREES, BOULDERS, MUD FLOATING DOWN VALLEY OF THE FALLS
            ROAD.

0249 PM     HEAVY RAIN       4 E HEMET               33.73N 116.93W
08/25/2010  M1.01 INCH       RIVERSIDE          CA   MESONET

            BETWEEN 0.50 TO PLUS 1 INCH FELL BETWEEN 1436-1449 PDT
            EAST HEMET.

0249 PM     FLASH FLOOD      7 E HEMET               33.73N 116.88W
08/25/2010                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            HIGHWAY 74 CLOSED DUE TO FLOODING UNTIL 1600 PDT

&&

RBALFO
Local storm report, Aug 26, 11:20 AM PDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1120 AM PDT THU AUG 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HEAVY RAIN       4 NNE YUCAIPA           34.09N 117.02W
08/25/2010  M0.51 INCH       SAN BERNARDINO     CA   MESONET

            0.51 INCHES RAINFALL IN 8 MINUTES BETWEEN 1245-1253 PDT.

0230 PM     TSTM WND DMG     N LAKE ELSINORE         33.67N 117.32W
08/25/2010                   RIVERSIDE          CA   NEWSPAPER

            TEN POWER POLES KNOCKED DOWN, LIVE POWER LINES FELL ONTO
            TO RTA BUS TRAPPING DRIVER AND 11 PASSENGERS FOR TWO
            HOURS. STREET FLOODING IN LAKE ELSINORE.

&&

RBALFO
Local storm report, Aug 26, 12:58 PM PDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1258 PM PDT THU AUG 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     N LAKE ELSINORE         33.67N 117.32W
08/25/2010                   RIVERSIDE          CA   NEWSPAPER

            TEN POWER POLES KNOCKED DOWN. LIVE POWER LINES FELL ON TO
            RTA BUS TRAPPING DRIVER AND 11 PASSENGERS FOR TWO HOURS.
            TRAMPOLINES PICKED UP AND BLOWN INTO ADJACENT YARDS. WIND
            SPEEDS ESTIMATED 60 MPH. STREET FLOODING REPORTED IN LAKE
            ELSINORE.

0335 PM     HEAVY RAIN       E WRIGHTWOOD            34.36N 117.63W
08/25/2010  M0.81 INCH       SAN BERNARDINO     CA   MESONET

            0.81 INCHES OF RAIN IN 35 MINUTES, BETWEEN 1500-1535 PDT.

0336 PM     HEAVY RAIN       1 E WRIGHTWOOD          34.36N 117.61W
08/25/2010  M0.60 INCH       SAN BERNARDINO     CA   PUBLIC

            AT BASE OF HEATH CANYON. MUD,DEBRIS,AND FOUR INCH
            DIAMETER ROCKS WASHING DOWN SHEEP CREEK WASH.

1254 PM     HAIL             5 NW WARNER SPRINGS     33.33N 116.69W
08/26/2010  E1.00 INCH       SAN DIEGO          CA   PUBLIC

            SPOTTER SDG173 OBSERVED QUARTER INCH HAIL

&&

RBALFO
Local storm report, Aug 26, 12:59 PM PDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1259 PM PDT THU AUG 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     TSTM WND GST     5 NW WARNER SPRINGS     33.33N 116.69W
08/26/2010  E60.00 MPH       SAN DIEGO          CA   PUBLIC

            SPOTTER SDG173 ESTIMATES WIND GUSTS 50-60 MPH

&&

RBALFO
Local storm report, Aug 26, 1:33 PM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
133 PM PDT THU AUG 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     FLASH FLOOD      5 NW WARNER SPRINGS     33.33N 116.69W
08/26/2010                   SAN DIEGO          CA   LAW ENFORCEMENT

            MUD, DEBRIS, AND ROCKS BLOCKING HIGHWAY 79. SPOTTER
            REPORTED THAT LARGE HAIL REPORTED EARLIER, FROM 1254-1259
            PDT.

&&

RBALFO
Local storm report, Aug 26, 1:41 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
141 PM PDT THU AUG 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HEAVY RAIN       1 E WRIGHTWOOD          34.36N 117.61W
08/25/2010  M0.60 INCH       SAN BERNARDINO     CA   PUBLIC

            AT BASE OF HEATH CANYON. MUD,DEBRIS,AND FOUR INCH
            DIAMETER ROCKS WASHING DOWN SHEEP CREEK WASH. HIGHWAY 2
            CLOSED BETWEEN DESERT VIEW AND SUMMIT ROADS DUE TO WATER,
            MUD, AND DEBRIS WASHING ACROSS HIGHWAY.

&&

RBALFO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:53 AM PDTFlash Flood WarningSGXRiverside, San Bernardino37 min
Aug 26, 11:29 AM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Aug 26, 12:36 PM PDTFlash Flood WarningSGXRiverside, San Diego94 min
Aug 26, 12:59 PM PDTFlash Flood WarningSGXSan Bernardino78 min
Aug 26, 1:01 PM PDTSevere Thunderstorm WarningSGXSan Diego44 min
Aug 26, 2:55 PM PDTSpecial Weather StatementSGX65 min
Aug 26, 3:07 PM PDTFlash Flood WarningSGXRiverside58 min
Aug 26, 3:30 PM PDTSpecial Weather StatementSGX60 min
Aug 26, 3:32 PM PDTSevere Thunderstorm WarningSGXRiverside22 min
Aug 26, 3:51 PM PDTSevere Thunderstorm WarningSGXSan Bernardino54 min
Aug 26, 3:56 PM PDTFlash Flood WarningSGXSan Bernardino2 hr

Nearby

Severe Thunderstorm Warnings in California, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.